Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 62, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 29, 2004, 7:14 PM CDT for Hitchcock County, Nebraska. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2004, 7:14 PM CDT (00:14 UTC)
- Expired
- May 29, 2004, 8:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Hitchcock County, NE
The radar
The Goodland radar (KGLD), 107 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 7:14 PM CDT | TSTM WND GST 58 | Trenton, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 3:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 422 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 2375 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
486 WUUS53 KGLD 300014 SVRGLD NEC087-300115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 715 PM CDT SAT MAY 29 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA * UNTIL 815 PM CDT * AT 613 PM MDT(713 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 75 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES WEST OF STRATTON NE TO TRENTON TO 13 MILES SOUTHEAST OF CULBERTSON...OR ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST OF BENKELMAN TO TRENTON TO 11 MILES SOUTHWEST OF MCCOOK...MOVING NORTH AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... TRENTON AROUND 725 PM CDT... CULBERTSON AROUND 740 PM CDT... WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 4035 10133 4001 10131 4000 10076 4035 10075 $$ THEDE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 5:00 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, May 29, 5:00 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 400 PM MDT SAT MAY 29 2004 .DISCUSSION...CHALLENGES ARE SEVERE WEATHER AND WIND POSSIBILITIES TONIGHT AND TEMPEATURES THROUGH TUE. BOUNDARY/COLD FRONT LIES ORIENTED NE TO SW FROM NEAR MCCOOK NEB TO NEAR TRIBUNE KS. IT CONTINUES TO MOVE VERY SLOWLY TO THE EAST. FROM THERE TO THE EAST DEWPOINTS FROM THE UPPER 40S TO UPPER 50S...COMBINED WITH A WEAKENING CAP...90+ HEAT AND 3000+ JOULES OF ENERGY ARE BEGINNING TO RESULT IN CUMULUS FIELDS AS SEEN ON VISIBLE SAT. EXPECT SCT TSRAS TO DEVELOP RAPIDLY IN THE AREA...WITH THE STRONGEST AND LONGEST (LIKELY) IN THE FAR EAST WHERE CAPE IS GREATEST AND A TORNADO WATCH HAS BEEN ISSUED. THE SCENARIO LATE THIS AFTERNOON AND TONIGHT IS COMPLICATED BY AN UPPER LEVEL SHORTWAVE NOW MOVING THROUGH CO AND KICKING OFF AN AREA OF THUNDERSTORMS ACROSS EASTERN CO NOW BEGINNING TO APPROACH/MOVE INTO MY CWA FROM THE WEST. AM CURRENTLY ISSUING A SEVERE THUNDERSTORM WATCH FOR THE REMAINDER OF MY CWA. BEHIND THIS FAST MOVING TROUGH MODELS INDICATE A TRAILING STRONG SUBSIDENCE FIELD WHICH LOOKS AS IF IT WILL PUSH THE GENERAL NW WIND FIELD INTO THE ADVISORY AREA FOR A FEW HOURS AS IT MOVES ACROSS THE AREA SEVERAL HOURS BEHIND THE THUNDERSTORM ACTIVITY. ALL IN ALL A VERY ACTIVE NIGHT WITH THE ATMOSPHERE BEGINNING TO STABILIZE SOME BEFORE DAWN. PRECIPITATION IS EXPECTED TO END BEFORE DAWN WITH SKIES CLEARING FROM THE NIGHT FROM THE WEST. FROM THERE THE AREA COMES UNDER THE AFFECT OF SURFACE HIGH PRESSURE AND NW UPPER FLOW THROUGH MID WEEK. NO PRECIPITATION WITH TEMPERATURES BELOW NORMAL INTO WED. THEN...AS NOTED FOR THE LAST TWO DAYS...TEMPERATURES BEGIN TO WARM AND A SERIES OF SHORTWAVES BEGIN TO RETURN THE CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS TO THE AREA. HOWEVER A DRYING TREND LOOKS TO OCCUR BY THE WEEKEND. THANKS PARTICULARLY TO LBF AND DDC FOR COLLABORATION. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT FOR NORTON AND GRAHAM COUNTIES. A SVR THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT (10 PM CDT) FOR THE REMAINDER OF NW KS. FINALLY A WIND ADVISORY IS IN EFFECT UNTIL 1 AM CDT/MIDNIGHT MDT FOR ENTIRE AREA. NE...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT (10 PM CDT). A WIND ADVISORY IS IN EFFECT UNTIL 1AM CDT/MIDNIGHT MDT. CO...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT. A WIND ADVISORY IS IN EFFECT UNTIL MIDNIGHT MDT. && RJC
Hazardous weather outlook, May 29, 11:36 AM CDT, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1036 AM MDT SAT MAY 29 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING TORNADOES THIS AFTERNOON AND THIS EVENING EAST OF HIGHWAY 83 FROM MCCOOK NEBRASKA TO GRAINFIELD KANSAS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL EAST OF A LINE FROM YUMA COLORADO TO KIT CARSON COLORADO. ISOLATED TORNADOES ARE POSSIBLE. THIS AREA EXTENDS EAST INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA TO HIGHWAY 83. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG A COLD FRONT AND DRYLINE MOVING EAST ACROSS THE TRI STATE AREA. A STRONG UPPER LOW PRESSURE MOVING OUT OF THE ROCKIES WILL INTERACT WITH A MOIST AND UNSTABLE AIRMASS ACROSS THE REGION. SUPERCELL THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE NORTHEAST WITH THE POTENTIAL FOR BASEBALL SIZE HAIL AND DAMAGING TORNADOES ESPECIALLY EAST OF HIGHWAY 83 IN KANSAS AND NEBRASKA. EVERYONE SHOULD WEATHER TAKE THIS WEATHER THREAT SERIOUSLY AND PLAN AHEAD FOR STORM SAFETY SHELTERS AND OTHER PRECAUTIONS. STAY TUNED TO LOCAL RADIO AND TV FOR UPDATES TO THIS DEVELOPING SEVERE WEATHER SITUATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE TRI STATE REGION EACH EVENING FROM WEDNESDAY THROUGH FRIDAY. THE MAIN THREAT WITH THESE STORMS WILL BE DEADLY CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT. FS
In the hours before
Local storm report, May 29, 6:30 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
530 PM MDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG MCDONALD 39.79N 101.37W
05/29/2004 RAWLINS KS LAW ENFORCEMENT
NUMEROUS TREES UPROOTED AND LARGE LIMBS BROKEN
&&
JOHNSONLocal storm report, May 29, 6:38 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
538 PM MDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0534 PM TSTM WND GST TRENTON 40.17N 101.01W
05/29/2004 74 MPH HITCHCOCK NE MESONET
0530 PM TSTM WND DMG STRATTON NE 40.15N 101.23W
05/29/2004 HITCHCOCK NE LAW ENFORCEMENT
POWER POLES SNAPPED ALONG HIGHWAY 34
0530 PM TSTM WND GST COLBY 39.39N 101.05W
05/29/2004 68 MPH THOMAS KS AMATEUR RADIO
ZERO VISIBILITY IN BLOWING DIRT
&&
JOHNSONLocal storm report, May 29, 6:48 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM MDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM NON-TSTM WND GST 2 SW ATWOOD 39.79N 101.07W
05/29/2004 60 MPH RAWLINS KS TRAINED SPOTTER
LARGE LIMBS DOWN
&&
JOHNSONLocal storm report, May 29, 6:58 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
558 PM MDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0547 PM NON-TSTM WND GST COLBY 39.39N 101.05W
05/29/2004 67 MPH THOMAS KS MESONET
&&
JOHNSONLocal storm report, May 29, 7:03 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
603 PM MDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0556 PM NON-TSTM WND GST ATWOOD 39.81N 101.04W
05/29/2004 64 MPH RAWLINS KS MESONET
&&
JOHNSONLocal storm report, May 29, 7:08 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
608 PM MDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0605 PM NON-TSTM WND GST OBERLIN 39.82N 100.53W
05/29/2004 65 MPH DECATUR KS AMATEUR RADIO
&&
JOHNSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:53 PM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 52 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.